Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 5, 2004, 7:57 PM CDT for Buchanan County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 7:57 PM CDT (00:57 UTC)
- Expired
- Jul 6, 2004, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 060102 FFWDVN IAC019-060700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 757 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 200 AM CDT * AT 753 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EXTENSIVE STREAM FLOODING IN NORTHERN BUCHANAN COUNTY. BUFFALO...OTTER...AND PINE CREEKS ARE FLOODING. SECONDARY ROADS ARE CLOSED IN MANY AREAS. SOME TOWNS AFFECTED INCLUDE STANLEY...WINTHROP... ROWLEY... QUASQUETON... LAMONT...HAZLETON AND AURORA. FLOODING WILL ALSO CONTINUE DOWNSTREAM INTO OTHER AREAS AS THE EVENING PROGRESSES. RAINFALL IS ENDING ACROSS THE AREA...BUT STREAM WILL CONTINUE TO FLOOD UNTIL AFTER MIDNIGHT....WITH FURTHER RISES EXPECTED ON BUFFALO CREEK DOWNSTREAM OF WINTROP. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. LAT...LON 4232 9204 4233 9162 4263 9163 4262 9205 $$ REA
2 follow-up statements
000 WGUS73 KDVN 060322 FFSDVN IAC019-060700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1016 PM CDT MON JUL 5 2004 ...THE FLASH FLOOD WARNING FOR BUCHANAN COUNTY CONTINUES UNTIL 2 AM... FLOOD WATERS ARE BEGINNING TO RECEDE. HOWEVER...WATER STILL COVERS SOME ROADS. AREAS NEAR BUFFALO CREEK IN PARTICULAR HAVE BEEN AFFECTED BY HIGH WATER. NEVER CROSS A FLOODED ROADWAY...ESPECIALLY AT NIGHT. TURN AROUND AND FIND A SAFER ROUTE. LAT...LON 4232 9204 4233 9162 4263 9163 4262 9205 $$ 33
000 WGUS73 KDVN 060703 FFSDVN IAC019-060730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 AM CDT TUE JUL 6 2004 ...THE FLASH FLOOD WARNING FOR BUCHANAN COUNTY HAS BEEN ALLOWED TO EXPIRE... FLOOD WATERS HAVE RECEDED OR ARE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. EVEN THOUGH WATER IS RECEDING...SOME ROADWAYS MAY STILL BE COVERED WITH WATER...ESPECIALLY NEAR BUFFALO CREEK. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. LAT...LON 4232 9204 4233 9162 4263 9163 4262 9205 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:44 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 3:44 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 344 PM CDT MON JUL 5 2004 .SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA. A FETCH OFF LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500 ACROSS THE SOUTHERN HALF. && .SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST. THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS EVENING. HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES PUT OUT BY AFTERNOON CONVECTION. A VIGOROUS VORT MAX WILL LIFT NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA NORTHWEST HALF. VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS OR THUNDERSTORMS. && .LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY 500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING. AFTER THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE. PRECIP CHANCES WILL INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE FA IN THE SUNDAY TIME FRAME. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA
Hazardous weather outlook, Jul 5, 5:40 AM CDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 540 AM CDT MON JUL 5 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061030- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 540 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON... BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS AND SMALL HAIL. LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE ALONG AND NORTH OF INTERSTATE 80. MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. 05/ERVIN
In the hours before
Local storm report, Jul 5, 5:04 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM TORNADO 6 SSW PROPHETSTOWN 41.59N 89.98W
07/05/2004 WHITESIDE IL LAW ENFORCEMENT
TORNADO DAMAGED FARM MACHINE SHED, NO INJURIES. TOUCHED
DOWN TWICE, ONCE IN OPEN FIELD AND SECOND TIME ON MACHINE
SHED. FARM IS 6 MILES SOUTH ON WASHINGTON ROAD. THIS IS
THE SAME TORNADO THAT WAS ORIGINALLY REPORTED 4 MILES SW
OF PROPHETSTOWN.
&&
AWIPSUSRLocal storm report, Jul 5, 5:49 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HEAVY RAIN STANLEY 42.64N 91.81W
07/05/2004 5.00 INCH BUCHANAN IA CO-OP OBSERVER
OBSERVER REPORTS 5 INCHES OF RAIN SINCE 7 AM.
&&
WELocal storm report, Jul 5, 6:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD 1 S STANLEY 42.64N 91.81W
07/05/2004 BUCHANAN IA EMERGENCY MNGR
WEST BRANCH BUFFALO CREEK IS OUT OF ITS BANKS...COVERING
COUNTY ROADS C57 AND W33. BOTH ROADS ARE CLOSED.
&&
WELocal storm report, Jul 5, 6:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD 5 S STANLEY 42.57N 91.81W
07/05/2004 BUCHANAN IA EMERGENCY MNGR
BUFFALO CREEK CONTINUING TO RISE, NUMEROUS ROADS CLOSED
ALONG THE CREEK BETWEEN STANLEY AND WINTHROP. PINE CREEK
ALSO RISING RAPIDLY.
&&
WELocal storm report, Jul 5, 7:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN IOWA CITY 41.66N 91.54W
07/05/2004 0.00 INCH JOHNSON IA TRAINED SPOTTER
1.25 INCHES OF RAIN ON RUNDELL STREET IN LAST 25 MINUTES.
&&
WELocal storm report, Jul 5, 7:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM HEAVY RAIN 5 SE NOBLE 41.11N 91.56W
07/05/2004 1.00 INCH HENRY IA TRAINED SPOTTER
1 INCH IN 30 MINUTES.
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Louisa, Muscatine | 48 min |
| Jul 5, 8:14 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 46 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.